Colorado, 2021

Hail in Colorado, July 29, 2021

July 29, 2021 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail in Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 3:03 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 29, 3:03 PM MST, 1 hour 27 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
403 PM MDT Thu Jul 29 2021

.SHORT TERM...(This evening through Friday)
Issued at 331 PM MDT Thu Jul 29 2021

Radar and satellite shows convection is popping up, and a little
stronger than most models forecast. There was still a ribbon of
higher MLCAPE of 1500-2500 J/kg near the foothills, but that's
still slowly mixing out. However, that low level moisture behind
this morning's frontal surge is still holding strong, with
dewpoints in the mid 50s into the Front Range Foothills. Thus, a
couple stronger storms are likely through the course of this
evening, most likely hugging the Front Range, but an isolated
strong storm also possible over the far northern border area of
the plains where there's a sharp gradient of MLCAPE from near
nothing to 2000-3000 J/kg. Otherwise, only isolated, weak
convective cells possible over the rest of the plains and I-25
Corridor. Some of these showers/storms may last until late evening
or close to midnight.

Friday will feature higher storm coverage, as we now have more
confidence that the mid and upper level moisture plume will shift
slightly farther east. Precipitable water values continue to
climb and will likely exceed an inch along the Front Range by late
in the day, and 700-500 mb specific humidity should climb over 6
g/kg. In addition, there is still good 850-700 mb theta-e ridge
over the northern mountains. Thus, we expect scattered to numerous
storms to develop with sufficient daytime heating and
destabilization. The factors above will be sufficient to bring a
higher threat of flash flooding to the burn areas, so a Flash
Flood Watch has been issued for those locations. Temperatures will
still be quite warm, with another day of highs in the mid 90s
across the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM MDT Thu Jul 29 2021

..TRANSITION TO A MORE ACTIVE AND COOLER PATTERN WITH HEAVY RAIN
POTENTIAL THIS WEEKEND...

Main concern for the period is the potential for heavy rainfall
through the weekend resulting in an increased flood threat over the
burn areas. There is a good census among ensemble guidance that an
upper level ridge will slowly retrograde through the region this
weekend. There is a consistent signal for favorable moisture to
advect into the region resulting in increased chances for higher
coverage showers and storms, especially Saturday, and possibly into
Sunday. Locally heavy rainfall and flash flooding over the burn
areas are the main threat. The ridge's main axis becomes situated
to the east of the region into next week promoting a gradual
drying and warming pattern. Showers and thunderstorms will become
less numerous Monday into Wednesday.

Saturday through Sunday...

An upper level ridge retrogrades over the region with its elongated
ridge axis oriented from TX to the northern Rockies allowing for
transport of subtropical moisture into Colorado. Along with a
moistened post-frontal airmass, this will create favorable
conditions for more numerous showers and thunderstorms in the
Saturday to Saturday night timeframe. NAEFS signals mean
precipitable water values well above average (above 90th
percentile) for the day. Ensemble guidance has been also been
consistent with showing high precipitable water values in the
.8-.9" range over mountains and up to 1.25" over the plains.
Easterly upslope flow, an axis of high theta-e and high specific
humidities create a more favorable environment for heavy rain over
the higher terrain. Model soundings indicate the plains to be
more capped limiting convective potential. The mountains/foothills
profiles are less stable displaying skinny CAPE with a deeper
moist layer aloft. Weak upper level winds will promote slower
storm motions. Overall, the ingredients are there for slow moving
storms that are capable of producing localized heavy rainfall.
Temperatures are also expected to be much cooler with highs in the
lower 80s.

The upper level ridge stays in place for Sunday. Confidence wavers
into Sunday as model guidance shows the environment to be more
stable. The moisture plume looks to stay in place for most of the
day, so showers are possible with higher chances over the higher
terrain and more south and west where the more favorable moisture
and convergence lies. A similar threat for localized heavy rainfall
will continue including a flash flood threat over the burn areas.

Monday through Thursday...

The same upper level ridge dominates the pattern into next week.
There is some spread in ensemble members in regards to how much
moisture will be around for Monday, but overall show there to be a
enough to keep the heavy rain threat possible over the
mountains/foothills. There is uncertainty for how long the favorable
moisture remains in the area through the week. The upper level ridge
will broaden and the axis will stay to the east of Colorado with
northerly flow aloft push the more favorable moisture south and
west. Overall, model guidance shows a gradual drying trend through
the end of the week with decreasing precipitable water values.
Tuesday may also feature another day for chances of showers and
storms mostly over the mountains/foothills. but coverage will likely
be less. Temperatures rebound back to more seasonable values in the
upper 80s and 90s over the plains. Ensemble guidance hints at the
passage of a shortwave trough to the north of the region by the end
of the week which may mean some increased chances for showers and
storms, but confidence is not high enough at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 402 PM MDT Thu Jul 29 2021

VFR conditions will persist through 18Z Friday. Variable winds
winds are expected to shift more east/southeast through 02Z-04Z,
and then return to normal south/southwest winds toward 06Z. There
is a low risk of an isolated shower/storm producing gusty outflow
winds to around 30 knots through about 01Z. Main chance of that
would stay just south/east of DIA. Winds will switch more
west/northwest again 13Z-17Z Friday, and then to the northeast
around 10 knots through Friday afternoon. Storm chances will
increase by 23Z-00Z, with highest chances after 00Z Saturday.

&&

.HYDROLOGY...
Issued at 331 PM MDT Thu Jul 29 2021

For this evening, the burn areas will be on the edge of the
monsoonal moisture plume, but current observations suggest
isolated but stronger storms will be possible. Thus, we've
increased the threat level to "elevated" for the Cameron Peak and
East Troublesome burn areas, but Calwood and Williams Fork aren't
necessarily removed from all threat as a few storms are
occasionally popping right along the Front Range. A stronger
storm, as evidenced by recent radar data, would be capable of
producing an inch of rain in less than an hour, more than enough
to create flash flooding in recent burn areas.

For Friday, the threat of flash flooding will increase a little
more as there is more confidence the moisture plume will shift
south and east enough to bring more numerous and stronger storms
into the area. Stronger storms may be capable of producing an inch
of rain in 30 minutes, and thus more considerable flash flood
threat. Most of this threat would be confined to burn areas once
again.

Moisture considerably increases into Saturday resulting in an
increased threat for flash flooding through Saturday night.
Precipitable water values will be well above normal. Coupled with
weak flow aloft and upslope flow, this will promote a favorable
environment for slow moving storms capable of localized heavy
rainfall, especially over the higher elevations. Model profiles
depict a deep moist environment with sufficient instability to
support showers and weak storms. Threat for flash flooding over
the burn areas may potentially become elevated or even
significant given the environment if a stronger storm/storms were
to occur in those areas. Sunday will feature a similar threat with
rich moisture likely staying in the area, although the main risk
could shift slightly southward.

Showers and storms will be possible Monday through mid-week,
although the upper level pattern supports a gradual drying trend.
This will result in a decrease in coverage of showers/storms. It
is also important to note that given the several days of rainfall,
the burn areas may be saturated and potentially more sensitive to
rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday morning through Friday evening for
COZ032>035.

&&

SHORT TERM...Barjenbruch
LONG TERM...Mensch
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 29, 10:03 AM MST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Thu Jul 29 2021

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Thu Jul 29 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another hot day is in store for us, although there may be isolated
showers and thunderstorms this afternoon and evening to offer up
some slight cooling. If a storm can develop over the northeast
corner of the state, it may be briefly severe with strong winds,
heavy rainfall, and some hail. Over the rest of the plains, any
isolated showers and storms would produce only a brief period of
light to moderate rain and gusty winds around 40 mph.

There is a limited threat of flash flooding in the Cameron Peak
and East Troublesome burn areas, where a stronger storm could
produce a half inch of rain in 30 minutes this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture will begin to increase on Friday, with an elevated
threat of flash flooding in burn areas. It will be another hot
afternoon with high temperatures in the mid 90s. The threat of
flash flooding will likely further increase by Saturday as a cold
front and surge of monsoonal moisture arrive. The burn areas in
the mountains and foothills will be most susceptible to the
flooding impacts, however the I-25 Corridor and adjacent plains
may also see heavy rain and localized flooding.

The chance of showers and thunderstorms will decrease across the
plains and I-25 Corridor early next week, but there will still be
heavy rainfall possible along with the threat of flash flooding
in the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 29, 3:59 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Denver CO
459 PM MDT Thu Jul 29 2021

COZ030-033-035-292330-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
459 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHWESTERN LARIMER COUNTIES UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Walden, or 47 miles southwest of Laramie, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walden, Brownlee, Four Corners and Glendevey.

LAT...LON 4099 10572 4055 10613 4064 10639 4100 10620
TIME...MOT...LOC 2259Z 275DEG 11KT 4075 10612

DANIELSON

The radar

The Cheyenne radar (KCYS), 142 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
July 29, 4:30 PM MST
Where
Jackson County, 6.62 mi WSW of Walden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.700, -106.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975409.